What Is the Connection Between Sertraline and Diarrhea?

Sertraline is designed to treat depression.
Apart from diarrhea, insomnia is another common side effect associated with sertraline.
Diarrhea is the second most likely side effect of taking sertraline.
Sertraline blocks the way the brain uses serotonin.
Sertraline is also marketed and sold as Zoloft, the drug's brand name.
Article Details
  • Originally Written By: Lee Johnson
  • Revised By: C. Mitchell
  • Edited By: John Allen
  • Last Modified Date: 12 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The most significant connection between the drug sertraline and diarrhea is that the digestive problem is one of the most common side effects of the drug. Upwards of 10% of the people who take the drug are expected to experience the condition, at least according to some studies and clinical trials. Sertraline is a popular antidepressant in many places and it is usually considered very effective in treating both depression and anxiety. Along with diarrhea patients often complain of nausea, fatigue, and insominia, among other things, but many determine that the tradeoffs are worth the benefits. Just the same, anyone who is concerned about the severity or duration of their symptoms is usually wise to get a medial opinion. Diarrhea that lasts for more than a few days or that seems to worsen with time can lead to more complicated health problems, and in these cases it may make sense to try a different drug.

How the Drug Works

Ad

Sertraline belongs to a class of drugs called selective serotonin reuptake inhibitors (SSRIs), which are designed to counteract depression. This effect is believed to be achieved by balancing out the levels of chemical messengers called neurotransmitters within the brain. Serotonin and noradrenaline are widely thought to be the most closely related to mood, and most antidepressant medicines focus on one of or both of these neurotransmitters. SSRIs such as sertraline balance out the levels of serotonin by preventing the nerves that create the chemical from taking it back up again. This results in more serotonin being available in the brain to stimulate other nerves and lift the patient’s mood.

A number of different drug brands incorporate sertraline, and depending on the exact composition of those medications diarrhea can be a more or less prominent side effect. In general, though, the two have been known to go hand in hand. As a consequence, most medications that contain sertraline at all can and often do cause mild bouts of intestinal upset.

Clinical Trials

Most countries around the world require that pharmaceutical drugs undergo extensive testing before they can be introduced to and sold on the market. These tests often look first for basic safety and uniformity, but most will also document side effects and look at connections between the drug and any other conditions, be they mild or serious. Clinical trials conducted on sertraline have widely confirmed the side effect link between sertraline and diarrhea. According to many studies, diarrhea is actually the second most likely side effect behind nausea.

Simply because it’s established doesn’t mean that it’s inevitable, though. Most tests have shown that fewer than one in five people who take this class of medication will be affected with this particular side effect. Still, it is common enough that people should be aware of it and know to watch for it.

Other Possible Side Effects

Like any drug, sertraline has both rare and common side effects. Rare side effects are generally much more serious and include things like heart problems, blood clotting issues, and even death. As their name implies, these are very unlikely to occur, and people shouldn’t usually be concerned about developing these sorts of problems if they’re otherwise in good health. The connection between sertraline and diarrhea falls much more on the “common” side of the spectrum, however, which means that patients shouldn’t be alarmed if it occurs.

Other common side effects of sertaline include insomnia, dry mouth and fatigue, all of which have been documented in a significant percentage of patients taking the treatment. Side effect like these are usually determined through the course of closed trials in which some participants take the drug and others take a placebo in order to show that the side effects are connected to the treatment and not an unrelated environmental factor.

When to Get Help

The diarrhea that accompanies sertraline use is relatively moderate in most cases, and usually lasts only for a few days. Problems can arise when the condition is more severe, as well as when it lasts for a week or more. Diarrhea can really dehydrate a person, and prolonged irritation can lead to inflammation of the bowels and, possibly, infection. Anyone who is concerned that their diarrhea is not letting up or is getting worse should usually schedule an appointment with their healthcare provider to get to the root of the problem. This is particularly important if the diarrhea is accompanied by symptoms like fever or dizziness, as these could indicate a more serious condition. In general, however, patients should continue taking their medication as schedules until advised to stop by the prescriber.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon947385
Post 4

I've been on sertraline since January didn't have diarrhea at first, but the last two or three weeks have been awful. Is it normal to get side effects later on?

turquoise
Post 3
@donasmrs-- You need to be patient with sertraline. It causes diarrhea in many people, but unless the dose is not increased, the diarrhea will go away eventually. This can take up to three months though and some people can't wait so long and so decided to change the medication.

Sertraline has been very effective for my depression, so I put up with the diarrhea for the first few months. I took over-the-counter anti-diarrhea medication to counter the effects. And after the third month, my body got used to it and the diarrhea stopped.

I think sertraline is a good drug, it doesn't work for everyone but if it's treating your depression successfully, I think you can tolerate the diarrhea. Of course, you should ask your doctor about this too and not decide on your own.

fify
Post 2

@donasmrs-- I can't speak for everyone but in my case, the diarrhea just got worse. I also had nausea from sertraline and with these two symptoms together, I started losing a lot of weight. I had to go to the bathroom so often that I was getting dehydrated as well. I had to switch to another medication for this reason.

donasmrs
Post 1

I just started taking sertraline and it is giving me diarrhea. I'm wondering, will this side effect go away with time or will it continue?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email